WRIGHTS LANE SYNTHES USA PRODUCTS LLC ROD INTRODUCTION PLIERS FOR SIDE-OPENING IMPLANTS; PLIERS,SURGICAL
Back to Search Results |
| Model Number |
388.50 |
| Medical Device Problem Code |
Material Twisted/Bent (2981)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.A review of the device history records has been requested.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that during a routine inspection on (b)(6) 2018, the issue tabs on a rod introduction pliers for side-opening implants were found to be splayed.The sleeve is also stuck on the tube and will not move.It was also noted that the ratchet on another rod introduction pliers for side-opening implants falls off and will not stay on the instrument.There was no patient involvement.This report is for one (1) rod introduction pliers for side-opening implants.This is report 1 of 2 for (b)(4).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device evaluated by mfr: the device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Corrected data: concomitant medical products.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Dhr review was attempted.Part number: 388.50.Synthes lot number: a7qa10.Release to warehouse date: week 10 in 2007.Manufacture site: tuttlingen.Part expiration date: n/a.List of nonconformance¿s: n/a.The dhr is no longer available due to the age of the instrument (over 11 years old).The dhr is no longer available due to the age of the instrument.Customer quality conducted an investigation of the returned device.Service & repair evaluation: the customer reported the tabs were splayed, and the sleeve was stuck on the tube and would not move.The repair technician reported the collet was bent at the tabs, and the dog point was lost during disassembly.Bent is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.Investigation flows: device interaction / functional & damage: visual (appearance not as expected).Visual inspection: visual inspection of the returned device performed at customer quality (cq) identified a collet with bent fingers and missing dog point set screw component.The fingers of the collet are bent outward and no longer parallel with each other.Functional test: when assembling the collet onto the shaft, resistance was encountered at the distal edge of the shaft.The collar was able to be assembled onto the shaft with the aid of a small amount of extra finger pressure.Therefore the reported complaint condition was able to be replicated at cq and the received condition of the device agrees with the reported condition and this complaint is confirmed.Dhr review: the returned device was manufactured in 2007 and is over 11 years old.The dhr is no longer available for review due to the age of the instrument (over 11 years old).Document/specification review: the following design drawings were reviewed during this investigation.Rod introduction forceps for side opening implants assembly design drawing.Collet component design drawing.Replaceable tube component design drawing.The rod introduction pliers for side-opening implants (388.50) are a reusable instrument in the dual core uss (universal spinal system) rod instrument set and the uss rod instrument set intended to be used with the universal spine system (uss).The uss is used to correct sagittal and coronal alignment, commonly associated with scoliosis.With a collar preloaded onto the holding sleeve, the pliers can guide a 6.0mm rod into a side-opening screw or hook.With the rod properly positioned, the holding sleeve can be lowered into position over the screw head and the collar attached.No product design issues or discrepancies were observed during this investigation.Dimensional inspection: a dimensional inspection of the returned tube component identified an out of round condition (post manufacturing deformation).The shaft outside diameter at the distal end was measured and ranged from ø8.92mm to ø9.03mm which is outside of the specification of ø8.95+0/-0.05mm per replaceable tube component design drawing.The out of specification condition is due to post manufacturing damage.This is contributing to the reported condition of the sleeve being stuck on the tube.An accurate dimensional inspection of the bent collet was not able to be obtained at cq due to the post manufacturing damage.Conclusion: a definitive root cause for the bent collet, deformed tube and missing set screw could not be determined based on the provided information.The most likely causes are cumulative wear/rough handling over 11 years of service and misplacing the set screw during disassembly for sterile processing.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.